Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 11, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Oct 14, 2017, 3:15 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Oct 14, 2017, 9:00 PM MDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 3:15 AM MDT (09:15 UTC)
- In effect from
- Oct 14, 2017, 9:00 PM MDT
- Expired
- Oct 15, 2017, 8:04 AM MDT
- In force
- 11 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131 WWUS75 KBYZ 140915 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 315 AM MDT Sat Oct 14 2017 MTZ065-066-150915- /O.NEW.KBYZ.WI.Y.0011.171015T0300Z-171015T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 315 AM MDT Sat Oct 14 2017 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT SUNDAY... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 9 PM this evening to noon MDT Sunday. * TIMING...Winds will become strong late this evening and continue into Sunday morning. * IMPACTS...Dangerous crosswinds along Interstate 90 from Livingston to Springdale and along local roads near Nye. * WINDS...Southwest wind gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
3 follow-up statements
573 WWUS75 KBYZ 142128 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 328 PM MDT Sat Oct 14 2017 MTZ065-066-151800- /O.CON.KBYZ.WI.Y.0011.171015T0300Z-171015T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 328 PM MDT Sat Oct 14 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT SUNDAY... * TIMING...Gusty winds will increase and become strong late this evening and continue into Sunday morning. * IMPACTS...Dangerous crosswinds along Interstate 90 from Livingston to near Big Timber and along local roads near Nye. * WINDS...Southwest wind gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
923 WWUS75 KBYZ 150902 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 302 AM MDT Sun Oct 15 2017 MTZ065-066-151800- /O.CON.KBYZ.WI.Y.0011.000000T0000Z-171015T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 302 AM MDT Sun Oct 15 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * Observations...Winds have been gusting to 60 mph at Livingston and Nye during the overnight hours. * TIMING...Strong winds will continue early this morning before decreasing by noon. * IMPACTS...Dangerous crosswinds along Interstate 90 from Livingston to near Big Timber and along local roads near Nye. * WINDS...Southwest wind gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
830 WWUS75 KBYZ 151404 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 804 AM MDT Sun Oct 15 2017 MTZ065-066-151515- /O.CAN.KBYZ.WI.Y.0011.000000T0000Z-171015T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 804 AM MDT Sun Oct 15 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Winds have decreased since last night. Expect gusts of 35 to 45 mph through the remainder of the morning. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Oct 14, 3:08 AM MDT, 7 minutes earlier.
Area forecast discussion, Oct 14, 3:08 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Billings MT
308 AM MDT Sat Oct 14 2017
.SHORT TERM...valid for Tdy and Sun...
Sharp upper trough was working through Idaho early this morning
and will quickly swing across Wyoming today. The majority of the
forcing will stay to the south, but some lingering frontogenesis
will exist southeast of Billings early today for low PoPs. Dry
low levels and the lack of upslope winds developing, kept
activity limited around the forecast area Friday night. Will keep
PoPs low this morning for the east as the trough swings across.
Downslope warming will kick in this afternoon and have thus
raised highs a couple degrees most places today. Winds will be a
little breezy as will tap into 850mb winds of 20kts with mixing.
The stronger winds will develop over the favored western locations
tonight as a lee trough forms. Initially the surface pressure
gradient does not orientate perpendicular to the Paradise Valley
for Advisory levels winds, but this becomes more favorable
overnight and Sunday morning. Will issue an Advisory for
Livingston and Beartooth Foothills, as guidance was pointing to a
6-12 hour window of potential winds. Will be gusty from Big Timber
to Harlowton as well, but the gradient turns less favorable for
highlight winds there tonight.
Winds should decrease Sunday morning as the gradient relaxes
quickly. Heights builds with a zonal to slightly northwest mid
level flow promoting downslope warming. Another period of wind
develops Sunday night for Livingston and Beartooth Foothills.
Lower surface pressure in Yellowstone Park may prevent highlight
winds from being achieved, but will have to monitor closely. TWH
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Little in the way of changes for the extended forecast period,
with dry and unseasonably warm temperatures on tap for the coming
work week.
Shallow upper level ridging to start the week, gives way to fast
zonal flow Tuesday night, and transitions to southwest flow by
Wednesday night. Models are in good agreement throughout this
period, and point to persistent dry conditions through Thursday.
An upper level trof begins to move into the area Friday. Models
do not really show much in the way of moisture into the area until
Friday afternoon/evening at the earliest in the GFS, while ECMWF
keep moisture out until Friday night. The trof and scattered
shower potential traverses the region through the day Saturday.
The ridging early on, followed by fast zonal flow, point to
periods of gusty winds across the region, and stronger winds in
gap flow areas, through midweek.
As for temps, expect to see highs around 10 degrees or so above
normal through the week, with highs in the low to mid 70s in most
location for Monday through Thursday, with temps cooling to around
normal in most location for Friday and Saturday. AAG
&&
.AVIATION...
Mainly VFR flight conditions will prevail across the region
through the TAF period. Areas of mountain obscurations are
expected through this morning. There will also be some local areas
of rain or snow showers across the region this morning, with
local MVFR possible. Clearing can be expected for all routes, this
afternoon. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 052 036/063 042/074 043/073 045/071 044/073 044/065
2/J 00/U 00/N 00/B 00/B 00/B 11/B
LVM 047 034/060 039/072 041/073 040/071 043/070 039/059
2/J 00/N 00/N 00/N 00/N 11/N 13/W
HDN 053 032/064 036/075 039/075 041/074 041/076 041/068
2/J 00/U 00/U 00/U 00/B 00/B 01/B
MLS 049 032/061 038/072 041/075 042/070 041/074 042/068
2/W 00/U 00/U 00/U 00/B 00/B 01/B
4BQ 048 030/061 036/073 040/076 041/071 040/073 040/069
2/W 00/U 00/U 00/U 00/U 00/U 01/B
BHK 046 030/058 036/071 040/075 040/068 040/073 041/070
2/W 00/U 00/U 00/U 00/U 00/U 01/B
SHR 048 026/061 032/073 038/076 039/071 038/073 039/066
2/W 00/U 00/U 00/U 00/U 00/B 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect from 9 PM this evening to noon MDT
Sunday FOR ZONES 65-66.
WY...None.
&&
weather.gov/billingsNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.